Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 7, NWS Memphis, TN

February 7, 2017Tipton County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Feb 7, 2017, 2:51 AM CST for Tipton County, Tennessee. It was in force for 8 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 7, 2017, 2:51 AM CST (08:51 UTC)
Expired
Feb 7, 2017, 2:59 AM CST
In force
8 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Tipton County, TN

The radar

The Memphis radar (KNQA), 35 km from the middle of the area, began a volume at 08:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 6, 10:59 PM CSTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 8.9 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2017-02-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 381 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2017-02-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 336 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
381 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
750 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
336 m²/s²
0-3 km storm-relative helicity
453 m²/s²
Significant tornado parameter
0.4
Supercell composite
6.3

Open this sounding in Storm Lab

The text

As transmitted.

671 
WUUS54 KMEG 070851
SVRMEG
TNC167-070930-
/O.NEW.KMEG.SV.W.0007.170207T0851Z-170207T0930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
251 AM CST TUE FEB 7 2017

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Southeastern Tipton County in western Tennessee...

* Until 330 AM CST

* At 251 AM CST, a severe thunderstorm was located near Covington,
  moving northeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Covington, Mason, Gift, Cotton Lake, Canaan Grove and Tabernacle. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3556 8948 3541 8948 3540 8956 3554 8970
      3560 8954
TIME...MOT...LOC 0851Z 229DEG 29KT 3554 8954 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
220 
WWUS54 KMEG 070859
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
259 AM CST TUE FEB 7 2017

TNC167-070908-
/O.CAN.KMEG.SV.W.0007.000000T0000Z-170207T0930Z/
Tipton TN-
259 AM CST TUE FEB 7 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TIPTON COUNTY IS
CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

LAT...LON 3556 8948 3541 8948 3540 8956 3554 8970
      3560 8954
TIME...MOT...LOC 0856Z 229DEG 29KT 3558 8948 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 6, 11:41 PM CST, 3 hours 10 minutes earlier.

Area forecast discussion, Feb 6, 11:41 PM CST, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1141 PM CST Mon Feb 6 2017

.UPDATE...
Updated to add 06Z Aviation Discussion.

&&

.PREV DISCUSSION... /issued 746 PM CST Mon Feb 6 2017/

UPDATE...
A potent shortwave trough is approaching the region from the west
this evening. This will help precondition the atmosphere for
potential severe weather as mid-level lapse rates steepen
significantly. There is a cap in place at this time, but deep
boundary layer moisture and a strong SSW low-level jet will aid
in the development of elevated convection during the overnight
hours. With storms rooted above the boundary layer, the damaging
wind potential will be relatively low through the early morning
hours, with the primary hazard being large hail. Wind may become a
bit more of a threat by mid/late morning as low-level lapse rates
improve.

Convective coverage will be minimal this evening, but should begin
to increase around midnight. The greatest potential for strong to
severe thunderstorms will be between 4 AM and noon. Most of the
convection is expected to move east of the CWA after noon. The
cold front will still be north of the area tomorrow afternoon but
is expected to move south into the CWA during the evening hours.
Additional showers and/or thunderstorms may develop along this
boundary late Tuesday night into Wednesday. Minor changes were
made to PoP, wind, and sky grids. The most notable change to the
forecast was to add the potential for severe weather late tonight
and Tuesday morning.

Johnson

PREV DISCUSSION... /issued 245 PM CST Mon Feb 6 2017/

DISCUSSION...

Currently...A secondary warm front is pushing through the Mid-
South and at 19z was located across the northern tier of counties.
This will move well north of the area over the next few hours.
Warm air is flowing into the region behind the front and temps
have climbed into the lower 70s from Memphis southward. Dewpoints
are around 60 south of the front as well. There are a few breaks
south of the front which is helping that mercury rise. Not much
in the way of shower activity which is not a surprise given the
strengthening cap and lack of a trigger at the moment.

Tonight and Tuesday...This evening should be relatively quiet
then a broad low amplitude trough will push across the southern
plains and by midnight be entering western Arkansas. Surface low
pressure will develop over the plains and push into northern
Missouri by midnight with a cold front trailing SW into Oklahoma.
The LLJ will increase across the Mississippi Valley to 45-50 kts
while mid level heights falls increase ahead of the trough. A belt
of 45-50 kts of 0-6km bulk shear will also move into the region.
The boundary layer will continue to moisten as the LLJ increases.
Expect scattered to numerous showers and thunderstorms to break
out over Eastern Arkansas spreading east through morning. Storms
will be mostly elevated. Very steep mid level lapse rates of over
8 C/KM point to large hail being the main threat overnight.
Through 12z Tuesday there is a slight risk of severe storms over
NW TN...the Missouri Bootheel and East AR.

The upper trough will move to near the MS River by 15z and then
out of the area between 18z-21z Tuesday. As a result the risk for
severe storms will shift east of the Mississippi River Tuesday
morning. The mid level trough leaves the cold front behind. The
round of mainly elevated storms in the morning with a mainly large
hail threat will continue across West Tennessee and North
Mississippi Tuesday morning. If some of these storms can become
surface based as the airmass destabilizes ahead of the cold front
and before the mid level trough and its associated lift move too
far east then some damaging wind gusts are also possible with the
morning activity. The 12z model guidance is suggesting little if
any redevelopment along the cold front...despite SBCAPES values
over 2000 J/KG...which will push into the Mid-South late in the
afternoon and early evening. The surface low is well removed to
the NE and the wind fields are weakening at this point with little
convergence and lift along the front. Expect temps to jump into
the mid 70s as the precip clears out and before the front moves in
across the Delta Tuesday afternoon.

Tuesday night and Wednesday night...The cold front stalls across
the Mid-South...invof the I-40 corridor...as it becomes parallel
to the upper flow. Should be a mostly quiet night aside from a
small chance for showers and thunderstorms along the TN
River...mainly early in the period. Weak upper level disturbances
moving through the quick zonal flow aloft could trigger some
showers and thunderstorms along the stalled cold front on
Wednesday. This is depicted nicely by the NAM. By Wednesday
afternoon and evening a more significant short wave will start to
push the stalled front southeast. It will interact with the moist
and somewhat unstable airmass across north Mississippi. Would not
be surprised to see a few strong storms Wednesday afternoon into
Wednesday evening across Northeast Mississippi. The front will
move south of the region overnight and precip chances will come to
an end as much cooler air filters into the region. Lows by
Thursday morning will be in the 30s with a brisk north wind as
winter briefly returns.

Thursday and Thursday night...This will be our one day of winter
this week as cool high pressure builds in and temps remain mainly
in the 40s. Clear skies and diminishing winds will result in most
places dropping below freezing by Friday morning.

Friday...Warming trend begin as high pressure shifts
east...southerly winds develop and sunshine prevails.

Saturday through Monday...Mild and increasingly moist airmass on
tap for the weekend. Saturday will feature weak overrunning with
cloudy skies...mild temps and a few light showers. A cold front
will push through Sunday afternoon into Sunday night with better
chances of rain followed by cooler...though not cold...temps for
Monday.

SJM

&&

.AVIATION...
06Z TAFs

Showers and thunderstorms have developed in the past hour over
Western Arkansas. This activity will begin to spread into the area
overnight into Tuesday morning affecting JBR between 7-10Z, MEM
9-13Z, MKL 12-15Z and late morning at TUP. Kept LLWS in forecast
at MEM,MKL,JBR as 2000 ft winds are expected to increase to 55-60
kts. VFR conditions expected to deteriorate to MVFR/IFR
conditions overnight into Tuesday morning and improve to VFR
conditions Tuesday afternoon/night. Gusty south/southwest winds
will become light by Tuesday evening.

CJC

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Feb 6, 11:00 PM CST, 3 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1100 PM CST MON FEB 6 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-071200-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
1100 PM CST MON FEB 6 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS EASTERN
ARKANSAS...THE MISSOURI BOOTHEEL AND NORTHWEST TENNESSEE DURING
THE EARLY MORNING HOURS. SOME STORMS MAY BECOME SEVERE WITH LARGE
HAIL BEING THE PRIMARY HAZARD. A SEVERE THUNDERSTORM WATCH IS IN
EFFECT UNTIL 5 AM FOR MUCH OF NORTHEAST ARKANSAS AND THE MISSOURI
BOOTHEEL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS SLIGHT RISK FOR SEVERE THUNDERSTORMS ALONG AND EAST OF
THE MISSISSIPPI RIVER TUESDAY MORNING. NUMEROUS SHOWERS AND
THUNDERSTORMS ARE EXPECTED ALONG AND EAST OF THE MISSISSIPPI
RIVER TUESDAY MORNING. A FEW OF THE STORMS MAY BECOME SEVERE.
LARGE HAIL WILL BE THE MAIN THREAT WITH DAMAGING WINDS BEING A
SECONDARY THREAT.

A FEW STRONG STORMS ARE POSSIBLE ACROSS NORTH MISSISSIPPI
WEDNESDAY AFTERNOON INTO WEDNESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE TONIGHT INTO TUESDAY
MORNING.

In the hours before

Local storm report, Feb 7, 1:44 AM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
144 AM CST TUE FEB 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 AM     TSTM WND GST     HENNING                 35.67N 89.57W
02/07/2017  M62 MPH          LAUDERDALE         TN   LAW ENFORCEMENT

            A 62 MPH WIND GUST WAS REPORTED AT THE PENITENTIARY. FLAG
            POLE IS DOWN.

&&

AJC
Special weather statement, Feb 7, 1:47 AM CST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Memphis TN
147 AM CST TUE FEB 7 2017

ARZ036-TNZ019-048>051-088-070830-
Crittenden AR-Tipton TN-Crockett TN-Lauderdale TN-Shelby TN-Dyer TN-
Haywood TN-
147 AM CST TUE FEB 7 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 230 AM CST
FOR...

Northern Crittenden County in eastern Arkansas...
Tipton County in western Tennessee...
Northwestern Crockett County in western Tennessee...
Lauderdale County in western Tennessee...
Shelby County in western Tennessee...
Southern Dyer County in western Tennessee...
Western Haywood County in western Tennessee...

At 146 AM CST...Strong thunderstorms producing pea size hail or
larger and winds at least 40 mph will affect the advisory area.

People in northern Crittenden...Tipton...northwestern Crockett...
Lauderdale...Shelby...southern Dyer and western Haywood Counties
should monitor this storm closely.

LAT...LON 3595 8942 3596 8914 3540 8938 3538 8963
      3499 8966 3516 9045 3544 9019 3547 9007
      3539 9005 3540 9004 3555 9003 3552 8991
      3559 8996 3566 8985 3569 8995 3582 8970
      3588 8977 3589 8965 3595 8970 3606 8960
TIME...MOT...LOC 0746Z 240DEG 49KT 3560 8970
Special weather statement, Feb 7, 2:31 AM CST, 20 minutes before
Special Weather Statement
National Weather Service Memphis TN
231 AM CST TUE FEB 7 2017

TNZ019-020-048>052-088-089-070915-
Tipton TN-Fayette TN-Madison TN-Crockett TN-Lauderdale TN-Shelby TN-
Dyer TN-Gibson TN-Haywood TN-
231 AM CST TUE FEB 7 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 315 AM CST
FOR...

Tipton County in western Tennessee...
Northwestern Fayette County in western Tennessee...
Northwestern Madison County in western Tennessee...
Crockett County in western Tennessee...
Southeastern Lauderdale County in western Tennessee...
Northeastern Shelby County in western Tennessee...
Southeastern Dyer County in western Tennessee...
Gibson County in western Tennessee...
Haywood County in western Tennessee...

At 230 AM CST...strong thunderstorms producing pea to nickle size
hail and winds at least 40 mph were impacting the advisory area.

People in Tipton...northwestern Fayette...northwestern Madison...
Crockett...southeastern Lauderdale...northeastern Shelby...
southeastern Dyer...Gibson and Haywood Counties should monitor this
storm closely.

LAT...LON 3617 8888 3614 8887 3612 8884 3611 8879
      3606 8869 3586 8870 3543 8911 3543 8918
      3541 8919 3523 8984 3554 8984 3620 8900
      3620 8896 3621 8896
TIME...MOT...LOC 0830Z 240DEG 49KT 3553 8963

JLH
Local storm report, Feb 7, 2:38 AM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
238 AM CST TUE FEB 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 AM     HAIL             BRIGHTON                36.07N 90.35W
02/07/2017  E0.88 INCH       GREENE             AR   TRAINED SPOTTER

            NICKEL SIZED HAIL NEAR HIGHWAY 14 AND 206.

&&

AJC
Local storm report, Feb 7, 2:39 AM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
239 AM CST TUE FEB 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 AM     HAIL             BRIGHTON                36.07N 90.35W
02/07/2017  E0.88 INCH       GREENE             AR   TRAINED SPOTTER

            NICKEL SIZED HAIL NEAR HIGHWAY 14 AND 206.

&&

AJC

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 7, 1:47 AM CSTSpecial Weather StatementMEGLauderdale, Shelby, Tipton43 min
Feb 7, 2:31 AM CSTSpecial Weather StatementMEGCrockett, Gibson, Haywood, Tipton44 min
Feb 7, 2:34 AM CSTSevere Thunderstorm WarningMEGShelby, Tipton26 min
Feb 7, 3:11 AM CSTSpecial Weather StatementMEGChester49 min
Feb 7, 3:14 AM CSTSpecial Weather StatementMEGCarroll, Crockett, Gibson, Henry61 min
Feb 7, 3:27 AM CSTSpecial Weather StatementMEGWeakley48 min
Feb 7, 4:07 AM CSTSpecial Weather StatementMEGBenton38 min
Feb 7, 6:49 AM CSTSevere Thunderstorm WarningMEGShelby41 min
Feb 7, 8:02 AM CSTSevere Thunderstorm WarningMEGChester, Henderson, Madison43 min
Feb 7, 8:18 AM CSTSpecial Weather StatementMEGShelby, Tipton27 min
Feb 7, 8:41 AM CSTSpecial Weather StatementMEGChester34 min
Feb 7, 8:50 AM CSTSpecial Weather StatementMEGDecatur10 min
Feb 7, 9:07 AM CSTSpecial Weather StatementMEGDecatur23 min
Feb 7, 9:10 AM CSTSpecial Weather StatementMEGMadison35 min
Feb 7, 9:19 AM CSTSpecial Weather StatementMEGFayette, Hardeman26 min
Feb 7, 9:58 AM CSTSpecial Weather StatementMEGChester, Decatur, Hardin, McNairy47 min
Feb 7, 10:00 AM CSTSevere Thunderstorm WarningMEGChester, Decatur, Hardin, Henderson, McNairy45 min
Feb 7, 10:42 AM CSTSpecial Weather StatementMEGHardin18 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.